Wyoming, 2005

Hail and Damaging Winds in Wyoming, July 2, 2005

July 2, 2005 · NWS UNR · 8 events in 2 counties and zones

A line of severe thunderstorms developed across northern Campbell County and moved east across Crook County. The storms produced wind gusts up to 80 mph across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A line of severe thunderstorms developed across northern Campbell County and moved east across Crook County. The storms produced wind gusts up to 80 mph across the area. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 2, 11:30 AM MST, 4 hours 55 minutes earlier.

Area forecast discussion, Jul 2, 11:30 AM MST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1230 PM MDT SAT JUL 2 2005

.DISCUSSION...AT 18Z SFC MAP SHOWS WK TROF OF LW PRES OVR NRN HIGH
PLAINS. S/W MVG INTO WRN WY/MT AT 18Z WL PUSH EAST THIS AFTERNOON
AND CAUSE AN INC IN LARGE SCALE ASCENT ACRS FA. STG OMEGA DVLPS FM
21Z-00Z FM HARDING COUNTY SOUTH THRU CENTRAL BLK HLS. MLCAPE INCRS
TO 800-1500 J/KG IN THIS AREA BY 21Z...THUS...EXPECT TSTMS ACTIVITY
NEAR BIG HORNS AND WRN CAMPBELL COUNTY TO INC AS THEY REACH THIS
AREA. THESE STORMS SHLD MV EAST THRU EVENING HRS. AS STORMS MV EAST
THEY WILL MV INTO ENVIRONMENT WITH MLCAPE OF 2000-3000 J/KG...STG
INSTABILITY AND GOOD SHEAR. WOULD EXPECT SUPERCELL STORMS ON PLAINS
THIS AFT AND EVENING...ESP ALONG AND EAST OF LINE FM BUFFALO-WALL-
-MARTIN WITH LARGE HAILS AND DAMAGING WINDS MAIN PROBLEM. FARTHER TO
WEST EXPECT MORE ISOLATED THREAT OF SVR WX.

CDFNT WL MV THRU THIS EVENING...PUSHING TSTM ACTIVITY TO EAST WITH
IT. ON SUNDAY...COOLER AIR WILL ARRIVE ALONG WITH BRISK NW WINDS. A
WK S/W WL MV ACRS FA...BUT WL GO DRY NOW OVR ALL BUT SRN FA WHERE
BEST MSTR/INSTABILITY WL BE. ON SUN NIGHT...LLVL JET AND SOME
THETA-E ADV MAY LEAD TO SCT TSTMS IN SWRN AND S-CENT SD DURING THE
EVENING HOURS...OTHERWISE...EXPECT INDEPENDENCE DAY TO BY DAY WITH
SEASONAL TEMPS.

BY TUES RETURN FLOW WL HAVE BROUGHT MORE MOISTURE BACK TO REGION AND
AN INCREASE IN INSTABILITY WILL LIKELY LEAD TO A CHC OF TSTMS ON
TUES AFT/EVENING AS ANOTHER S/W MVS ACRS FA.

EXTENDED...UPPER RIDGE WILL DOMINATE THE WEATHER PATTERN THROUGH THE
EXTENDED. A FEW WEAK S/W MOVE THROUGH THE RIDGE LATE IN THE WEEK...
BUT AT THIS TIME APPEARS THAT IT WILL REMAIN DRY. TEMPERATURES WILL
BE AT OR SLIGHTLY ABOVE SEASONAL.

&&

.AVIATION...THUNDERSTORMS WILL DEVELOP OVER NORTHEAST WYOMING AND
THE BLACK HILLS EARLY IN THE AFTERNOON...AND OVER REMAINING PARTS OF
THE TWEB RTES LATER IN THE AFTERNOON INTO THE EVENING. THE BEST
CHANCE FOR STRONG TO SEVERE THUNDERSTORMS WILL BE NORTH AND EAST OF
KRAP. LARGE HAIL AND WIND GUSTS OVER 50KTS WILL BE POSSIBLE WITH
SOME OF THE STRONGER STORMS.

&&

.UNR...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Jul 2, 9:41 AM MST, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1041 AM MDT SAT JUL 2 2005

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-031230-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1041 AM MDT (1141 AM CDT) SAT JUL 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER WESTERN AND
SOUTH CENTRAL SOUTH DAKOTA ALONG WITH EXTREME NORTHEAST WYOMING THIS
AFTERNOON AND EVENING...

A TROF OF LOW PRESSURE WILL MOVE ACROSS WESTERN SOUTH DAKOTA
TODAY. THE TROF...COMBINED WITH AN UPPER LEVEL DISTURBANCE...WILL
TRIGGER THUNDERSTORMS ACROSS THE AREA. THUNDERSTORMS WILL DEVELOP
FROM NORTHEAST WYOMING AND THE BLACK HILLS INTO NORTHWEST SOUTH
DAKOTA THIS AFTERNOON AND EVENING. THE GREATEST THREAT OF SEVERE
WEATHER THIS AFTERNOON AND EVENING WILL BE ALONG AND EAST OF A LINE
FROM BUFFALO TO WALL TO MARTIN. HAIL GREATER THAN ONE INCH IN
DIAMETER AND WIND GUSTS OVER 60 MPH ARE POSSIBLE FROM THESE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS CHANCE OF THUNDERSTORMS ACROSS NORTHEAST WYOMING AND
WESTERN SOUTH DAKOTA ON SUNDAY. AT THIS TIME...NO SEVERE WEATHER IS
EXPECTED FROM THESE THUNDERSTORMS.

AT THIS TIME...INDEPENDENCE DAY LOOKS TO BE DRY. THERE IS A SLIGHT
CHANCE FOR THUNDERSTORMS ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Jul 2, 2:57 PM MST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
357 PM MDT SAT JUL 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HAIL             3 ENE HILL CITY         43.95N 103.51W
07/02/2005  0.75 INCH        PENNINGTON         SD   TRAINED SPOTTER

&&

LCZEPYHA
Local storm report, Jul 2, 3:14 PM MST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
414 PM MDT SAT JUL 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             17 SW FAITH             44.84N 102.28W
07/02/2005  0.75 INCH        MEADE              SD   PUBLIC

            HAIL LASTED UNTIL 410 PM MDT.

&&

LCZEPYHA
Local storm report, Jul 2, 3:51 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
451 PM MDT SAT JUL 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND GST     CAPUTA                  44.00N 102.98W
07/02/2005  60 MPH           PENNINGTON         SD   TRAINED SPOTTER

&&

LCZEPYHA
Local storm report, Jul 2, 3:54 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
454 PM MDT SAT JUL 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             5 NNW PIEDMONT          44.30N 103.43W
07/02/2005  0.88 INCH        MEADE              SD   TRAINED SPOTTER

&&

LCZEPYHA
Local storm report, Jul 2, 4:02 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
502 PM MDT SAT JUL 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             N DUPREE                45.05N 101.60W
07/02/2005  0.88 INCH        ZIEBACH            SD   TRAINED SPOTTER

&&

LCZEPYHA

The radar

The Rapid City radar (KUDX), 166 km away, was scanning. The volume nearest the first event began at 23:25 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
July 2, 4:25 PM MST
Where
Campbell County, 15 mi N of Recluse
Measured
65 kt (75 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.917, -104.600

Thunderstorm Wind, Campbell

When
July 2, 4:55 PM MST
Where
Campbell County, 25 mi NE of Weston
Measured
54 kt (62 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
44.900, -105.083

Thunderstorm Wind, Crook

When
July 2, 5:05 PM MST
Where
Crook County, 4 mi E of Lightning Flat
Measured
70 kt (81 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
44.867, -104.200

Thunderstorm Wind, Crook

When
July 2, 5:23 PM MST
Where
Crook County, 16 mi N of Hulett
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.533, -104.083

Hail, Crook

When
July 2, 5:25 PM MST
Where
Crook County, 5 mi SSW of Lightning Flat
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.900, -104.167

Thunderstorm Wind, Crook

When
July 2, 6:00 PM MST
Where
Crook County, Beulah
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.883, -104.967

Thunderstorm Wind, Crook

When
July 2, 6:00 PM MST
Where
Crook County, 2 mi SE of Colony
Measured
70 kt (81 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
44.967, -104.967

Thunderstorm Wind, Crook

When
July 2, 6:04 PM MST
Where
Crook County, 3 mi S of Colony
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.950, -105.700

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2005Every state in 2005This day in weather historyWarnings in Wyoming, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5464087, 5464088, 5464089, 5464090, 5464091, 5463802, 5463803, 5463801.